Hail, Livingston
- When
- August 1, 3:35 PM EST
- Where
- Livingston County, 1.47 mi NNW of Howell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.620, -83.940
One inch hail was reported with a couple of thunderstorms that developed during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
One inch hail was reported with a couple of thunderstorms that developed during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 2:52 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 352 PM EDT THU AUG 1 2013 .SHORT TERM...TONIGHT AN UPPER LEVEL SHORTWAVE WILL CONTINUE TO MOVE OVER THE REGION THE REST OF THE AFTERNOON ALLOWING SOME RAIN SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS MAINLY THE NORTHERN PART OF THE CWA. THIS SHORTWAVE WILL BE EAST OF THE REGION BY EARLY EVENING BRINGING AN END TO THE RAIN SHOWERS AND THUNDERSTORMS FOR THE OVERNIGHT HOURS. THE NORTHERN THUMB MAY SEE A PASSING RAIN SHOWER TOWARDS DAYBREAK AS THE NEXT UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. HOWEVER NOT EXPECTING TOO MUCH OF AN IMPACT OR ACCUMULATION WITH ANY SHOWERS THAT DO DEVELOP WITH THIS SYSTEM. OVERALL THE MAIN CONCERN OVERNIGHT WILL BE CLOUD COVERAGE. HAVE KEPT THE MOSTLY CLEAR FORECAST FOR MOST OF THE AREA. THE EXCEPTION WOULD BE TOWARDS THE SAGINAW VALLEY AND NORTHERN THUMB REGION THAT WILL SEE SOME INCREASING CLOUDS TOWARDS 10Z AS THE NEXT UPPER LEVEL DISTURBANCE APPROACHES. DUE TO THE SLIGHT INCREASE IN CLOUDS FOR THE NORTHERN AREAS...HAVE RAISED MINIMUM TEMPERATURES BY A FEW DEGREES /MID 50S/ FROM THE PREVIOUS FORECAST TO ACCOUNT FOR THE LACK OF RADIATIONAL COOLING. OTHERWISE...MOST OF THE CWA WILL SEE OVERNIGHT TEMPERATURES IN THE UPPER 50S. && .LONG TERM...FRIDAY THROUGH WEDNESDAY LONGWAVE TROUGHING OVER THE GREAT LAKES DOES NOT LOOK TO BE GOING ANYWHERE ANYTIME SOON. THE LARGE UPPER LEVEL CLOSED LOW OVER HUDSON BAY AND NORTHERN ONTARIO LOOKS TO CONTINUE TO WOBBLE ABOUT IN THE AREA BEFORE SLOWLY DRIFTING SOUTHWARD TOWARD THE NE CONUS DURING THE BEGINNING OF NEXT WEEK. THIS WILL KEEP PERSISTENT CYCLONIC FLOW OVER THE GREAT LAKES. SEVERAL SHORTWAVES AND FRONTS WILL PASS THROUGH THE AREA WITHIN THE NW FLOW ALOFT. A SECOND UPPER LOW OVER THE WEST COAST HAS CREATED A SPLIT FLOW PATTERN ALOFT WHICH IS MAKING THE FORECAST A LITTLE LESS DEFINED AS THE TWO JET STREAMS TRY TO PHASE IN THE VICINITY OF THE GREAT LAKES. THE TIMING OF THE INDIVIDUAL FRONTS/WAVES AND UPPER LEVEL SUPPORT WILL DICTATE THE COVERAGE OF PRECIP WE WILL REALIZE. MODEL SHIFTS HAVE BEEN IN PART DUE TO THE PHASING OF THE JET STREAKS AND HOW THEY ALIGN DURING THE FROPAS. BEING ON THE FRINGE OF THE HIGHER THETA E AIRMASS FOR THE BETTER PART OF THE WEEK WILL ALSO HELP DICTATE WHERE THE SHOWERS/THUNDERSTORMS ALIGN AS THE DEEPER MOISTURE WAIVERS NORTH/SOUTH. FRIDAY WILL BE THE FIRST DAY WITH A CHANCE OF PRECIP. THE MAIN UPPER JET SUPPORT IS A BIT AHEAD OF THE MID LEVEL WAVES AND FRONT BUT THERE IS SOME SEMBLANCE OF LEFT EXIT REGION DYNAMICS TO SUPPORT A CHANCE OF SHOWERS/THUNDERSTORMS. AS MENTIONED IN THE PREVIOUS DISCUSSION...THIS FROPA WILL OCCUR DURING THE 18-00Z WINDOW WHICH WILL ADD SOME DIURNAL SUPPORT TO THE EVENT AS WELL. MODELS ARE ADVERTISING 500-700 J/KG OF MUCAPE WITH LI/S AROUND 2-3C. AFTER A SHORTWAVE RIDGE WORKS THROUGH FRIDAY NIGHT...ANOTHER SHORTWAVE WILL WORK THROUGH SATURDAY AFTERNOON. FRIDAYS FRONT PUSHED THE DEEPER MOISTURE SO FAR SOUTH THAT THIS SYSTEM MAY PASS WITH LITTLE FAN FAIR BUT WITH THE MOISTURE LINGERING NEAR THE MI/OH BORDER THERE IS A CHANCE THAT LOCATIONS SOUTH OF DTW/ARB COULD SEE SOME SHOWERS. LEFT A SLIGHT CHANCE UP TO THE I69 CORRIDOR AS WE COULD FALL IN THE RIGHT ENTRANCE REGION OF A DEPARTING NORTHERN STREAM JET AS WELL AS THE LEFT EXIT REGION OF THE APPROACHING SOUTHERN STREAM JET. THIS MAY BE ENOUGH TO PULL THE MOISTURE A BIT NORTHWARD. MODELS HAVE BEEN STRUGGLING WITH THIS PERIOD FOR A COUPLE RUNS NOW SO ADDITIONAL ADJUSTMENTS ARE LIKELY. THE FROPA ON SATURDAY WILL USHER IN A COOLER HIGH PRESSURE SYSTEM OUT OF CANADA WHICH WILL LINGER THROUGH MONDAY. 850 MB TEMPS ONCE AGAIN LOOK TO DIP INTO THE MID/UPPER SINGLE DIGITS. SO IT DOES NOT LOOK LIKE WE WILL BREAK OUT OF THE COOL WEATHER IN THE NEXT WEEK. NEXT CHANCE OF PRECIP WILL COME ON MONDAY NIGHT OR TUESDAY WITH THE NEXT LOBE OF VORTICITY ROTATING AROUND THE UPPER LOW. && .MARINE... LOW PRESSURE CENTERED OVER HUDSON BAY WILL SEND A SERIES DISTURBANCES THROUGH THE GREAT LAKES OVER THE NEXT FEW DAYS. EACH FRONTAL SYSTEM WILL BRING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TO THE REGION. EVEN WITH THESE FRONTAL SYSTEMS MOVING THROUGH...WINDS WILL REMAIN FAIRLY LIGHT THROUGH SATURDAY RESULTING IN LOW WAVE HEIGHTS. HIGH PRESSURE WILL FINALLY BUILD INTO THE GREAT LAKES REGION ON SATURDAY NIGHT AND INTO SUNDAY INCREASING THE WAVE HEIGHTS AND WINDS FOR THE LATER HALF OF THE WEEKEND. && .AVIATION...ISSUED 1250 PM EDT THU AUG 1 2013 //DISCUSSION... PATCHES OF LIGHT FOG AND LOW CEILINGS HAVE DISSIPATED OVER THE PAST FEW HOURS. A FAST MOVING UPPER LEVEL DISTURBANCE IS STILL FORECASTED TO MOVE OVER THE REGION THIS AFTERNOON CREATING THE POTENTIAL FOR SOME RAIN SHOWERS OVER THE NEXT FEW HOURS. WHILE THE BEST CHANCE FOR RAIN WILL MAINLY IN THE SAGINAW VALLEY AND THUMB REGIONS..HAVE ADDED LIGHT RAIN AT ALL THE TAF SITES AS THERE IS A POTENTIAL FOR RAIN TO REACH DOWN INTO THE DETROIT SITES. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT WITH ONLY A FEW SCATTERED HIGH LEVEL CLOUDS AROUND. THE NEXT UPPER LEVEL DISTURBANCE MOVES OVER THE REGION ON FRIDAY MORNING LOWERING CEILINGS ACROSS SOUTHEAST MICHIGAN. //DTW THRESHOLD THREATS... * LOW CONFIDENCE THAT THUNDERSTORMS WILL OCCUR THIS AFTERNOON. * MODERATE CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FT AFTER 12Z FRIDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...RK LONG TERM....DRK MARINE.......RK AVIATION.....RK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 316 AM EDT THU AUG 1 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-020730- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 316 AM EDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS ARE NOT FORECAST TO BE SEVERE BUT WILL BE CAPABLE OF PRODUCING A BRIEF HEAVY DOWNPOUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020730- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 316 AM EDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS ARE NOT FORECAST TO BE SEVERE BUT WILL BE CAPABLE OF PRODUCING A BRIEF HEAVY DOWNPOUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 430 PM EDT THU AUG 1 2013 MIZ068-069-075-076-012130- LIVINGSTON-OAKLAND-WASHTENAW-WAYNE- 430 PM EDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOWELL...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PINCKNEY BY 440 PM EDT... BRIGHTON AND HAMBURG BY 450 PM EDT... WHITMORE LAKE BY 500 PM EDT... SOUTH LYON BY 505 PM EDT... SALEM BY 515 PM EDT... NOVI BY 520 PM EDT... NORTHVILLE BY 525 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DG
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472709, 472710, 472711.